Blood cancers

Stop or switch the best way to manage nilotinib vascular adverse events


Vascular adverse events with nilotinib in chronic myeloid leulakaemia patients should ideally be managed by stopping the drug due to the high risk of recurrence, Australian experience shows.

A retrospective review of adverse events with the second generation TKI in 220 patients with CML in chronic phase found that vascular adverse events occurred in 26 (12%) of patients overall after a median follow up of 42 months.

The study led by Dr Adrian Minson of the Department of Haematology, Austin Hospital, Melbourne, found that the incidence of vascular adverse events  – 4.1 events per 100 patient years – was similar to rates seen in other trials, where they were experienced by 7.5% of patients receiving 300mg nilotinib twice daily and by 13.4% of patients taking 400mg twice daily.

The Australian review also provided the first information on the natural history of vascular adverse events with nilotinib, showing that they recurred at high rates if nilotinib was continued, despite the use of approaches to reduce risk such as antiplatelet agents and surgical management.

Of the 14 patients with vascular adverse events who continued nilotinib there were seven recurrent events and two patients died. Conversely, recurrent events were rare after the drug was stopped and the vast majority of patients did not require further TKI therapy or maintained their pre-existing deep molecular response when treated with an alternative TKI

Risk factors for vascular adverse events with nilotinib were older age, dyslipidaemia and smoking history. The overall rate of adverse events with nilotinib was 43%, with 21% of patients stopping treatment because of adverse events.

The study investigators said the vascular adverse events with nilotinib  may be due to exacerbation of existing vascular risk factors such as dyslipidaemia and hyperglycaemia combined with pro-thrombotic effects from platelet activation.

“Our findings strongly suggest that the optimal approach to a first vascular adverse event is to stop nilotinib and use another TKI or attempted TFR [treatment-free remission] if indicated rather than continue nilotinib therapy and attempt to mitigate various cardiovascular risk factors,” they concluded.

The study is published in the journal Blood Advances.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic